Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 30, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 31, 2006, 6:11 PM CDT for Traill County, North Dakota; Norman County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2006, 6:11 PM CDT (23:11 UTC)
- Expired
- May 31, 2006, 6:50 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Norman County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 312312
SVRFGF
MNC107-NDC097-010015-
/O.NEW.KFGF.SV.W.0030.060531T2311Z-060601T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
611 PM CDT WED MAY 31 2006
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN NORMAN COUNTY IN NORTHWEST MINNESOTA
SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 715 PM CDT
* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE
STORM WAS LOCATED 4 MILES WEST OF HALSTAD...OR 33 MILES NORTH OF
FARGO...MOVING TO THE EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HADLER AT 635 PM CDT
LOCKHART AT 640 PM CDT
FLAMING AT 705 PM CDT
RINDAL AND 6 MILES NORTHWEST OF RANUM AT 715 PM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4742 9702 4725 9692 4742 9608 4749 9607
4751 9675
$$
HOPPES3 follow-up statements
000
WWUS53 KFGF 312326
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 PM CDT WED MAY 31 2006
MNC107-NDC097-010015-
/O.CON.KFGF.SV.W.0030.000000T0000Z-060601T0015Z/
NORMAN MN-TRAILL ND-
625 PM CDT WED MAY 31 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN TRAILL AND NORTHERN NORMAN COUNTIES...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTH OF SHELLY...OR 36 MILES SOUTH OF GRAND
FORKS...MOVING TO THE NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF LOCKHART BY 640 PM CDT
DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
LAT...LON 4742 9702 4725 9692 4742 9608 4749 9607
4751 9675
$$
HOPPES000
WWUS53 KFGF 312340
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
640 PM CDT WED MAY 31 2006
NDC097-312350-
/O.CAN.KFGF.SV.W.0030.000000T0000Z-060601T0015Z/
TRAILL ND-
640 PM CDT WED MAY 31 2006
...THE SEVERE THUNDERSTORM WARNING FOR TRAILL COUNTY IS CANCELLED...
LAT...LON 4749 9683 4727 9682 4742 9608 4749 9607
4751 9675
$$
MNC107-010015-
/O.CON.KFGF.SV.W.0030.000000T0000Z-060601T0015Z/
NORMAN MN-
640 PM CDT WED MAY 31 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN NORMAN COUNTY...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES EAST OF NIELSVILLE...OR 33 MILES SOUTHEAST OF
GRAND FORKS...MOVING TO THE NORTHEAST AT 25 MPH.
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
LAT...LON 4749 9683 4727 9682 4742 9608 4749 9607
4751 9675
$$
HOPPES000
WWUS53 KFGF 312350
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 PM CDT WED MAY 31 2006
MNC107-010000-
/O.CAN.KFGF.SV.W.0030.000000T0000Z-060601T0015Z/
NORMAN MN-
650 PM CDT WED MAY 31 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NORMAN COUNTY IS
CANCELLED...
AT 650 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN
NORMAN COUNTY. SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 4749 9683 4727 9682 4742 9608 4749 9607
4751 9675
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 31, 2:00 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 200 PM CDT WED MAY 31 2006 .SHORT TERM... STRONG SHORTWAVE SEEN NICELY ON WATER VAPOR CONTINUES TO MOVE EAST INTO CENTRAL DAKOTAS. SOME BREAKS CONTINUE TO DEVELOP AHEAD OF WAVE...WITH BOUNDARY LAYER RECOVERING IN MOST AREAS. SFC PATTERN IS VERY WEAK...WITH BOUNDARIES ALL OVER THE REGION. MODELS IN GOOD AGREEMENT...AND LIKE NAM DEPICTION OF CONVECTIVE EVENT THIS AFTERNOON/EVENING SO WILL FOLLOW. FOR TONIGHT...EXPECT CONVECTION TO DEVELOP AHEAD OF SHORTWAVE AS ML CAPES RISE TO AROUND 1200 J/KG IN SOUTHEAST ND INTO WC MN. AMPLE DEEP LAYERED SHEAR WILL ALSO BE PRESENT TO SUPPORT SUPERCELLS...SO EXPECT SOME LARGE HAIL AND DAMAGING WINDS TO BE THE MAIN THREAT. EXPECT CONVECTION TO BECOME LINEAR THIS EVENING...WITH STRAIGHT LINE HODOGRAPHS...AND MOVE INTO MN...AS SHORTWAVE SWINGS THROUGH THE REGION. WILL MENTION SEVERE IN GRIDS MAINLY ALONG AND SOUTH OF HIGHWAY 2. FOR THURSDAY...ANOTHER SHORTWAVE WILL MOVE THROUGH NW FLOW ALOFT AND ACT ON 500 J/KG OF ML CAPE. THIS SHOULD BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE REGION AFTER 18Z...WITH THE BEST CHANCE IN NW MN. TEMPS WILL WARM ABOVE NORMAL. FOR FRI/SAT...EXPECT BUILDING HEIGHTS AND A WARMING TREND. TEMPS WILL RISE WELL INTO THE 80S BY SATURDAY. THERE WILL BE A SLIGHT CHANCE FOR SOME THUNDER ON SATURDAY AFTERNOON...ALTHOUGH CAPPING ISSUES COULD ARISE WITH LACK OF LOWER LEVEL MOISTURE. NAM IS MORE AGGRESSIVE WITH CONVECTIVE THREAT...SO WILL KEEP A MENTION FOR SAT AFTERNOON. .LONG TERM (SUN-WED)... LONG RANGE MODELS IN REASONABLE AGREEMENT WITH MEAN ENSEMBLES SHOWING LARGE 500 MB RIDGE OVER ARIZONA POKING NORTHWARD FRI-SAT...FOLLOWING BY FLATTENING SUN-MON AS SEVERAL SHORT WAVES MOVE ALONG THE CANADIAN BORDER. STRONGEST OF THESE WAVES IS PROGGED TO PASS THROUGH MONDAY. FOR THAT REASON KEPT LOW POPS SUNDAY AND ADDED 30 POPS FOR MONDAY AS NCEP PROGS AND ENSEMBLES SHOW A FRONT PASSING THRU. EXACT COVERAGE OF TSTMS IS TOUGH...DEPENDS ON HEATING AND LOW LEVEL MOISTURE...WHICH REMAINS TO BE SEEN HOW MUCH WILL RETURN NORTHWARD. SYSTEM WILL MOVE EAST MON NIGHT WITH HIGH PRESSURE MOVING IN TUES-WED. && .AVIATION... VFR CONDITIONS EXPECTED TODAY THRU THURSDAY...AS CLOUDS WILL REMAIN GENERALLY IN THE 6000 TO 10000 FT AGL RANGE. SOUNDINGS WOULD SUGGEST BKN SKY COVER THIS AFTN/EVE...SOME SCATTERING OUT OVERNIGHT INTO THUR MORNING...THEN BROKEN IN THE AFTN. GENERALLY WEST TO SOUTHWEST WIND WILL PREVAIL 10 TO 15 KNOTS DURING THE DAY AND CLOSER TO 5 KNOTS DURING THE NIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/RIDDLE
Hazardous weather outlook, May 31, 6:40 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 640 AM CDT WED MAY 31 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 640 AM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. AN APPROACHING UPPER LEVEL DISTURBANCE ALONG WITH RELATIVELY UNSTABLE AIR WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS AFTER 2 PM ALONG AND SOUTH OF INTERSTATE 94. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL RETURN FOR THE WEEKEND AS AN AREA OF LOW PRESSURE APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EVENING. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson, Steele | 56 min |
| May 31, 4:37 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.